Alert archive / Minnesota / Winter Weather Advisories in 2012

Winter Weather Advisory 43, NWS Twin Cities, MN

December 31, 201120 counties in Minnesota; Barron County, Polk County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this winter weather advisory at Dec 31, 2011, 8:54 PM CST for 20 counties in Minnesota; Barron County, Polk County, Saint Croix County, Wisconsin. It took effect at Dec 31, 2011, 9:00 PM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2011, 8:54 PM CST (02:54 UTC)
In effect from
Dec 31, 2011, 9:00 PM CST
Expired
Jan 1, 2012, 3:34 AM CST
In force
7 hr
Issued by
NWS Twin Cities, MN
All 23 counties

Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Faribault County, MN, Hennepin County, MN, Isanti County, MN, Le Sueur County, MN, Martin County, MN, Nicollet County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Barron County, WI, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 24 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WWUS43 KMPX 010254
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
854 PM CST SAT DEC 31 2011

...WINTER STORM WARNING DOWNGRADED TO A WINTER WEATHER ADVISORY..

.THE WINTER STORM WARNING THAT COVERED MUCH OF SOUTH CENTRAL
MINNESOTA...THE TWIN CITIES METROPOLITAN AREA...PARTS OF CENTRAL
MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN HAS BEEN DOWNGRADED
TO A WINTER WEATHER ADVISORY FOR THE REST OF THE NIGHT. THE
WINTER WEATHER ADVISORY THAT COVERED WESTERN MINNESOTA FROM LONG
PRAIRIE TO REDWOOD FALLS HAS BEEN CANCELLED.

A BAND OF SNOW THIS EVENING FROM NORTH OF THE TWIN CITIES THROUGH
SOUTH CENTRAL MINNESOTA WILL PUSH EAST RATHER QUICKLY DURING THE
LATE EVENING AND EARLY MORNING HOURS...EXITING WEST CENTRAL
WISCONSIN BY 4 AM SUNDAY. SNOW ACCUMULATIONS OF ONE TO THREE
INCHES ARE LIKELY WITH THE HIGHEST AMOUNTS OVER SOUTH CENTRAL
MINNESOTA NEAR THE INTERSTATE 90 CORRIDOR. THERE MAY ALSO BE SOME
LIGHTNING AND THUNDER WITH THE SNOW OVER FAR SOUTHERN MINNESOTA. 
IT WILL BE A RATHER WET SNOW WITH TEMPERATURES RIGHT AROUND THE
FREEZING MARK. ALTHOUGH NORTHWEST WINDS ARE INCREASING ACROSS THE
REGION...THE AMOUNT OF BLOWING SNOW IS NOT EXPECTED TO BE AS MUCH
OF A PROBLEM AS IT WAS BEFORE DUE TO THE NATURE OF THE SNOW.

THE SNOW ACROSS THE AREA IS IN RESPONSE TO A LOW PRESSURE SYSTEM
OVER IOWA. THE LOW WILL MOVE NORTHEAST ACROSS THE GREAT LAKES ON
SUNDAY.

MNZ052-053-060>063-069-070-076-077-084-085-WIZ014-015-023-011100-
/O.CAN.KMPX.WS.W.0017.120101T0300Z-120101T1200Z/
/O.EXA.KMPX.WW.Y.0043.120101T0300Z-120101T1200Z/
ISANTI-CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SCOTT-DAKOTA-
LE SUEUR-RICE-WASECA-STEELE-POLK-BARRON-ST. CROIX-
INCLUDING THE CITIES OF...CAMBRIDGE...CENTER CITY...MINNEAPOLIS...
BLAINE...ST. PAUL...STILLWATER...SHAKOPEE...BURNSVILLE...
LE SUEUR...FARIBAULT...WASECA...OWATONNA...AMERY...BALSAM LAKE...
RICE LAKE...BARRON...HUDSON...NEW RICHMOND
854 PM CST SAT DEC 31 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 6 AM
CST SUNDAY. THE WINTER STORM WARNING HAS BEEN CANCELLED.

* TIMING...SNOW THIS EVENING ENDING AROUND 1 AM.

* MAIN IMPACT...A PERIOD OF MODERATE SNOW WITH SNOWFALL TOTALS OF
  1 TO 2 INCHES.

* OTHER IMPACTS...SLICK SPOTS MAY BE ENCOUNTERED ON AREA HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

MNZ067-068-074-075-082-083-091-092-011100-
/O.CAN.KMPX.WS.W.0017.000000T0000Z-120101T1200Z/
/O.EXA.KMPX.WW.Y.0043.120101T0300Z-120101T1200Z/
SIBLEY-CARVER-BROWN-NICOLLET-WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
INCLUDING THE CITIES OF...GAYLORD...CHASKA...NEW ULM...
ST. PETER...ST. JAMES...MANKATO...FAIRMONT...BLUE EARTH
854 PM CST SAT DEC 31 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 6
AM CST SUNDAY. THE WINTER STORM WARNING HAS BEEN CANCELLED.


* TIMING...SNOW THIS EVENING ENDING AROUND OVERNIGHT.

* MAIN IMPACT...A PERIOD OF MODERATE SNOW WITH SNOWFALL TOTALS OF 1 TO
  3 INCHES.

* OTHER IMPACTS...UNTREATED ROADS AND OTHER SURFACES WILL BE
  SLIPPERY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

MNZ044-045-050-051-058-059-066-010400-
/O.CAN.KMPX.WS.W.0017.000000T0000Z-120101T1200Z/
MILLE LACS-KANABEC-BENTON-SHERBURNE-MEEKER-WRIGHT-MCLEOD-
INCLUDING THE CITIES OF...PRINCETON...MORA...FOLEY...ELK RIVER...
LITCHFIELD...MONTICELLO...HUTCHINSON
854 PM CST SAT DEC 31 2011

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE WINTER STORM WARNING. 

THE THREAT FOR HEAVY SNOW HAS ENDED. LIGHT SNOW OVER THE AREA WILL
END AROUND MIDNIGHT. 

$$

MNZ042-043-049-057-065-073-010400-
/O.CAN.KMPX.WW.Y.0043.000000T0000Z-120101T0900Z/
TODD-MORRISON-STEARNS-KANDIYOHI-RENVILLE-REDWOOD-
INCLUDING THE CITIES OF...LONG PRAIRIE...LITTLE FALLS...
ST. CLOUD...WILLMAR...OLIVIA...REDWOOD FALLS
854 PM CST SAT DEC 31 2011

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE WINTER WEATHER ADVISORY. 

SNOW HAS ENDED OVER MUCH OF THE AREA WITH LITTLE ADDITIONAL
ACCUMULATION EXPECTED.

$$

MNZ078-093-WIZ016-024>028-011100-
/O.CON.KMPX.WW.Y.0043.120101T0300Z-120101T1200Z/
GOODHUE-FREEBORN-RUSK-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...RED WING...ALBERT LEA...LADYSMITH...
RIVER FALLS...PRESCOTT...MENOMONIE...BOYCEVILLE...DURAND...
PEPIN...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA
854 PM CST SAT DEC 31 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
SUNDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
SUNDAY. 

* TIMING...A MIX OF RAIN AND SNOW CHANGING RAPIDLY TO SNOW LATE
  THIS EVENING AND THEN ENDING BY 4 AM.

* MAIN IMPACT...A PERIOD OF MODERATE WITH SNOWFALL TOTALS OF 1 TO
  3 INCHES.

* OTHER IMPACTS...UNTREATED ROADS AND OTHER SURFACES WILL BE
  SLIPPERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
3 follow-up statements
341 
WWUS43 KMPX 010628
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1228 AM CST SUN JAN 1 2012

...WINTER WEATHER ADVISORY HAS BEEN CANCELLED FOR MUCH OF EAST
CENTRAL MINNESOTA...

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR ALL OF WEST
CENTRAL WISCONSIN UNTIL 6 AM...

.THE WINTER WEATHER ADVISORY THAT WAS IN EFFECT FOR ALL OF
EAST CENTRAL MINNESOTA HAS BEEN CANCELLED FOR MUCH OF THIS REGION
DUE TO CESSATION OF LIGHT SNOW. HOWEVER...THE WINTER WEATHER ADVISORY
REMAINS IN EFFECT UNTIL 6 AM FOR GOODHUE COUNTY.

THE SNOW THAT FELL ACROSS THE AREA IS IN RESPONSE TO A LOW
PRESSURE SYSTEM OVER IOWA. THE LOW WILL MOVE NORTHEAST ACROSS THE
GREAT LAKES ON SUNDAY.

MNZ052-053-060>063-067>070-074>077-082>085-091>093-010730-
/O.CAN.KMPX.WW.Y.0043.000000T0000Z-120101T1200Z/
ISANTI-CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-
SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...CAMBRIDGE...CENTER CITY...MINNEAPOLIS...
BLAINE...ST. PAUL...STILLWATER...GAYLORD...CHASKA...SHAKOPEE...
BURNSVILLE...NEW ULM...ST. PETER...LE SUEUR...FARIBAULT...
ST. JAMES...MANKATO...WASECA...OWATONNA...FAIRMONT...BLUE EARTH...
ALBERT LEA
1228 AM CST SUN JAN 1 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE WINTER WEATHER ADVISORY. 

SNOW AMOUNTS HAVE AVERAGED BETWEEN ONE AND THREE INCHES ACROSS
EAST CENTRAL MINNESOTA. PAVEMENT REMAINS SLICK ESPECIALLY ON SECONDARY
AND RURUAL ROADS AND OVER BRIDGES. 

$$

MNZ078-WIZ014>016-023>028-011200-
/O.CON.KMPX.WW.Y.0043.000000T0000Z-120101T1200Z/
GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
INCLUDING THE CITIES OF...RED WING...AMERY...BALSAM LAKE...
RICE LAKE...BARRON...LADYSMITH...HUDSON...NEW RICHMOND...
RIVER FALLS...PRESCOTT...MENOMONIE...BOYCEVILLE...DURAND...
PEPIN...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA
1228 AM CST SUN JAN 1 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING. 

AN ADDITIONAL ONE HALF INCH TO NEAR TWO INCHES OF SNOW ARE EXPECTED
OVER THIS REGION...WITH HEAVIEST ADDITIONAL AMOUNTS OCCURRING OVER
WEST CENTRAL MINNESOTA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
438 
WWUS43 KMPX 010647 CCA
WSWMPX

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1246 AM CST SUN JAN 1 2012

...WINTER WEATHER ADVISORY HAS BEEN CANCELLED FOR MUCH OF EAST
CENTRAL MINNESOTA...

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR ALL OF WEST
CENTRAL WISCONSIN UNTIL 6 AM...

.THE WINTER WEATHER ADVISORY THAT WAS IN EFFECT FOR ALL OF
EAST CENTRAL MINNESOTA HAS BEEN CANCELLED FOR MUCH OF THIS REGION
DUE TO CESSATION OF LIGHT SNOW. HOWEVER...THE WINTER WEATHER ADVISORY
REMAINS IN EFFECT UNTIL 6 AM FOR GOODHUE COUNTY.

THE SNOW THAT FELL ACROSS THE AREA IS IN RESPONSE TO A LOW
PRESSURE SYSTEM OVER IOWA. THE LOW WILL MOVE NORTHEAST ACROSS THE
GREAT LAKES ON SUNDAY.

MNZ052-053-060>063-067>070-074>077-082>085-091>093-010800-
/O.CAN.KMPX.WW.Y.0043.000000T0000Z-120101T1200Z/
ISANTI-CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-
SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...CAMBRIDGE...CENTER CITY...MINNEAPOLIS...
BLAINE...ST. PAUL...STILLWATER...GAYLORD...CHASKA...SHAKOPEE...
BURNSVILLE...NEW ULM...ST. PETER...LE SUEUR...FARIBAULT...
ST. JAMES...MANKATO...WASECA...OWATONNA...FAIRMONT...BLUE EARTH...
ALBERT LEA
1246 AM CST SUN JAN 1 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE WINTER WEATHER ADVISORY. 

SNOW AMOUNTS HAVE AVERAGED BETWEEN ONE AND THREE INCHES ACROSS
EAST CENTRAL MINNESOTA. PAVEMENT REMAINS SLICK ESPECIALLY ON SECONDARY
AND RURUAL ROADS AND OVER BRIDGES. 

$$

MNZ078-WIZ014>016-023>028-011200-
/O.COR.KMPX.WW.Y.0043.000000T0000Z-120101T1200Z/
GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
INCLUDING THE CITIES OF...RED WING...AMERY...BALSAM LAKE...
RICE LAKE...BARRON...LADYSMITH...HUDSON...NEW RICHMOND...
RIVER FALLS...PRESCOTT...MENOMONIE...BOYCEVILLE...DURAND...
PEPIN...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA
1246 AM CST SUN JAN 1 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING. 

AN ADDITIONAL ONE HALF INCH TO NEAR TWO INCHES OF SNOW ARE EXPECTED
OVER THIS REGION...WITH HEAVIEST ADDITIONAL AMOUNTS OCCURRING OVER
WEST CENTRAL WISCONSIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
261 
WWUS43 KMPX 010934
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 AM CST SUN JAN 1 2012

...ACCUMULATING SNOW HAS ENDED...

.THE STORM SYSTEM THAT CAUSED THE SNOW OVER THE AREA WAS LIFTING
RAPIDLY TOWARD THE GREAT LAKES...AND SNOW HAS GENERALLY ENDED.
THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED.

MNZ078-WIZ014>016-023>028-011045-
/O.CAN.KMPX.WW.Y.0043.000000T0000Z-120101T1200Z/
GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
INCLUDING THE CITIES OF...RED WING...AMERY...BALSAM LAKE...
RICE LAKE...BARRON...LADYSMITH...HUDSON...NEW RICHMOND...
RIVER FALLS...PRESCOTT...MENOMONIE...BOYCEVILLE...DURAND...
PEPIN...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA
334 AM CST SUN JAN 1 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE WINTER WEATHER ADVISORY. 

SNOW HAS ENDED...THUS THE WINTER WEATHER ADVISORY HAS BEEN
CANCELLED.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Dec 31, 5:35 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Dec 31, 5:35 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CST SAT DEC 31 2011

.AVIATION... /00Z TAF ISSUANCE/

PRECIPITATION DEVELOPING QUICKLY ACROSS SW MN ATTM BEHIND INVERTED
SURFACE TROF STRETCHING NORTH TO SOUTH ACROSS THE CENTER OF MN.
20Z HRRR HAS A GOOD HANDLE ON THE REFLECTIVITY TREND. THIS WOULD
SUGGEST THAT KRWF WILL HAVE PRECIPITATION STARTING AT TAF ISSUANCE
WITH KSTC AROUND 01Z. KAXN LOOKS TO STAY DRY WITH CEILINGS
IMPROVING TO MVFR AS NW WINDS INCREASE. SOME SLEET WAS NOTED EARLIER
AT KFSD AND LAPS PROFILE SUPPORTED A +2 DEG C LAYER AT 800 MB
WITH NEARLY A -2 DEG C LAYER AT 875 MB. SIMILAR SET UP DOWN STREAM
THIS EVENING WITH SLEET POSSIBLE OUT THE GATE FOR AN HOUR AT KRWF.
THE PROFILES COOL TO THE NORTHEAST WITH A BRIEF PERIOD OF RAIN
CHANGING TO SNOW. THE BAND OF SNOW SHOULD LAST UP TO 4 HOURS WITH
3/4 INCH PER HOUR SNOW RATES LIKELY...IF NOT HIGHER...FROM THE
TWIN CITIES ON EAST. THE BAND OF SNOW SHOULD BE EAST OF KEAU BY
09Z. IN THE WAKE OF THE TROF...NORTHWEST WINDS WILL RISE OVERNIGHT
WITH 25-30 KNOT SUSTAINED WINDS LATE IN THE NIGHT AND ON SUNDAY
WITH GUSTS IN THE 35 TO 40 KNOT RANGE. THE DIRECTION REMAINS FROM
300 TO 310 DEGREES. MVFR CEILINGS LIKELY THROUGH THE DAY ON SUNDAY
WITH OVC015-020 IN MORNING AND OVC020-025 IN THE AFTERNOON.

KMSP...LATEST GUIDANCE WOULD HAVE PRECIPITATION INTO THE AIRFIELD
BETWEEN 01Z AND 02Z. IT WOULD START AS RAIN...BUT CHANGE TO SNOW
WITHIN AN HOUR. SNOW EXPECTED FROM 02Z TO 06Z WITH RATES AROUND
3/4 INCH PER HOUR. CEILINGS DROPPING BELOW 010 IN THE SNOW WITH
VISIBILITY A 1/2 MILE. RAPID IMPROVEMENT AFTER 06Z ALONG WITH
INCREASING NORTHWEST WINDS. NORTHWEST 20 TO 25 KNOTS SUSTAINED LATE
IN THE NIGHT INCREASING TO 25 TO 30 KNOTS ON SUNDAY. GUSTS RIGHT
NOW INDICATED IN THE 35 KNOT RANGE ON SUNDAY WITH POTENTIAL FOR
45 TO 50 KNOT GUSTS AFTER 16Z THROUGH THE END OF THE TAF (02/06Z).
DIRECTION OF 300 TO 310 STILL FAVORED.

&&

.DISCUSSION... /ISSUED 309 PM CST SAT DEC 31 2011/

RATHER TRICKY FORECAST FOR THE OVERNIGHT WITH SUCH A FAST
MOVING SYSTEM AND A NARROW WINDOW OF OPPORTUNITY FOR FOR SNOW
ACCUMS AND STRONG WINDS TO COME TOGETHER. WILL CONTINUE WITH THE
WINTER STORM WARNINGS/ADVISORIES...MAIN ISSUE IS THE CONCERN OF A
VERY RAPID WX CHANGE FROM MILD TEMPS AND DRY CONDS THIS AFTN TO
RAPID ONSET OF PCPN DURING NEXT FEW HOURS AND THEN VERY RAPID
TRANSISTION TO SNOW WITH NW WINDS PICKING UP. SNOW AMOUNTS WILL
NOT BE ALL THAT GREAT...IN THE 1 TO 4 INCH RANGE WITH MOST OF THE
ACCUMULATION IN ONLY A FEW HOURS.

WV IMAGERY SHOWS ONE VORT NOW MOVING ACRS N MN PRODUCING SOME MDT
SNOW NEAR THE CNDN BORDER. MORE POTENT VORT NOW DIVING SE ACROSS
NEBRASKA PANHANDLE INTO NW KS. THIS TROF HAD 200 METER 500 MB
HEIGHT FALLS AT 12Z IN RIK WITH MODELS MAINTAINING THIS STRENGTH
AT IT THEN MOVES EAST TONIGHT ACRS IA/MO INTO WI/IL BY 12Z AND
BECOMES MORE NEGATIVELY TILTED. 12Z NAM WAS SHOWING 700 MB LOW
BECOMING CLOSED AS IT MOVED ACROSS IA TONIGHT...WITH 18Z RUNS NOW
MORE OF AN OPEN WAVE CLOSER TO GFS/EC. 18Z NAM ALSO SHOWING
SURFACE LOW AND 500 MB HEIGHT FALL CENTER TRACKING A BIT FARTHER
S. THIS POSES SOME CONCERN WITH SNOW AMOUNTS...BUT HEADLINES ARE
AS MUCH FOR COMBO OF STRONG WINDS AS WITH THE SNOW AMOUNTS.

SURFACE LOW CURRENTLY IN SW MN WILL WILL CONTINUE TO FILL AS THE
LOW IN SW IA TAKES OVER AHEAD OF UPPER TROF. NW WINDS HAVE BEGUN
TO INCREASE IN SW MN WITH GUSTS NOW 25 TO 30 MPH AND TEMPS
BEGINNING TO FALL ON THE SODAK BORDER. PCPN SHOULD STILL BEGIN TO
EXPAND IN SW INTO CENTRAL MN DURING THE NEXT FEW HOURS AND THEN
REACH THE MSP AREA AROUND 03Z. TRANSITION TO SNOW SHOULD OCCUR
RAPIDLY AS NW WINDS INCREASE ON BACKSIDE OF IOWA LOW PRESSURE. 600
MB FULL WIND FRONTOGENESIS REMAINS PRETTY IMPRESSIVE AT 00Z ACROSS
SW INTO CENTRAL MN AND INTO THE EC AN SE BY 06Z. BY 06Z THE
ACCUMULATING SNOW SHOULD BE CONFINED TO SE/EC MN INTO WI AND DONE
ACROSS THE AREA BY 12Z.

WILL CONTINUE WITH THE WIND ADVISORY HEADLINES AS WELL. THE
STRONGEST BLAST OF WINDS WILL PROBABABLY BE ACROSS IA WHERE
PRESSURE RISE CENTER SWEEPS ACROSS AS WELL AS STRONG NVA IN WAKE
OF UPPER TROF. STILL LOOKS GOOD FOR 30 MPH SUSTAINED WITH SOME GUSTS
40 TO 50 MPH....ESPECIALLY IN SC MN.

STILL A SMALL CHANCE OF -SN MAINLY IN WC WI TUESDAY NIGHT AS
MODELS STILL PRETTY CONSISTENT ON BRINGING FAST MOVING SHORT WAVE
DOWN EAST SIDE OF UPPER RIDGE. WARMING TREND BEGINNING MID WEEK
WITH TEMPS FALLING CLOSER TO NORMAL AGAIN LATE IN WEEK AS FLOW
BECOMES MORE NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 AM CST SUNDAY
     FOR ANOKA-CHISAGO-DAKOTA-HENNEPIN-ISANTI-LE SUEUR-RAMSEY-
     RICE-SCOTT-STEELE-WASECA-WASHINGTON.

     WIND ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR
     ANOKA-BENTON-BLUE EARTH-CARVER-CHISAGO-DAKOTA-GOODHUE-
     HENNEPIN-ISANTI-KANABEC-LE SUEUR-MCLEOD-MEEKER-MILLE LACS-
     NICOLLET-RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-STEELE-WASECA-
     WASHINGTON-WRIGHT.

     WIND ADVISORY UNTIL MIDNIGHT CST SUNDAY NIGHT FOR CHIPPEWA-
     DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE.

     WINTER WEATHER ADVISORY UNTIL 3 AM CST SUNDAY FOR KANDIYOHI-
     MORRISON-REDWOOD-RENVILLE-STEARNS-TODD.

     WIND ADVISORY FROM 3 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR
     BROWN-FARIBAULT-FREEBORN-KANDIYOHI-MARTIN-MORRISON-REDWOOD-
     RENVILLE-STEARNS-TODD-WATONWAN.

     WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR BENTON-BLUE EARTH-
     BROWN-CARVER-FARIBAULT-KANABEC-MARTIN-MCLEOD-MEEKER-MILLE
     LACS-NICOLLET-SHERBURNE-SIBLEY-WATONWAN-WRIGHT.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
     SUNDAY FOR FREEBORN-GOODHUE.

WI...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 AM CST SUNDAY
     FOR BARRON-POLK-ST. CROIX.

     WIND ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR
     BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST.
     CROIX.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
     SUNDAY FOR CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-RUSK.

&&

RAH/BAP
Hazardous weather outlook, Dec 31, 6:20 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CST SAT DEC 31 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011630-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
620 PM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

STRONG WINDS ALONG WITH ACCUMULATING SNOW ARE EXPECTED TONIGHT.
NORTHWEST WINDS OF 25 TO 40 MPH WITH GUST NEAR 50 MPH WILL DEVELOP
OVER THE AREA AND CONTINUE THROUGH SUNDAY EVENING.
SNOW ACCUMULATIONS WILL VARY FROM ONE TO FOUR INCHES...ESPECIALLY
OVER PARTS OF SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN. LESSER AMOUNTS OF SNOW WILL OCCUR OVER WEST
CENTRAL AND CENTRAL MINNESOTA.

THE COMBINATION OF ANY NEW FALLEN SNOW AND GUSTY WINDS WILL MAKE
TRAVEL DIFFICULT AND POSSIBLY TREACHEROUS ESPECIALLY FOR MOTORISTS
THAT MIGHT BE IMPAIRED OR TIRED.

A MIXTURE OF WINTER STORM WARNINGS... WINTER WEATHER ADVISORIES...
AND WIND ADVISORIES ARE IN PLACE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG NORTHWEST WINDS WILL CONTINUE SUNDAY INTO SUNDAY NIGHT.
SUSTAINED WINDS OF 30 TO 35 MPH ARE EXPECTED TO PERSIST... WITH
GUSTS NEAR 50 MPH STILL POSSIBLE. THE WINDS SHOULD BEGIN TO
SETTLE DOWN SUNDAY NIGHT. WIND ADVISORIES ARE IN EFFECT ACROSS THE
ENTIRE AREA SUNDAY AND SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 31, 7:05 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             SAUK RAPIDS             45.59N 94.17W
12/31/2011  M0.4 INCH        BENTON             MN   TRAINED SPOTTER

&&

JVM
Local storm report, Dec 31, 8:44 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     SNOW             MANKATO                 44.17N 93.99W
12/31/2011  M0.5 INCH        BLUE EARTH         MN   TRAINED SPOTTER

0840 PM     SNOW             FAIRMONT                43.64N 94.46W
12/31/2011  M1.0 INCH        MARTIN             MN   PUBLIC

0840 PM     SNOW             SHERBURN                43.65N 94.73W
12/31/2011  M0.5 INCH        MARTIN             MN   PUBLIC

&&

JVM
Local storm report, Dec 31, 8:52 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
852 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     SNOW             NE FAIRMONT             43.64N 94.46W
12/31/2011  M2.3 INCH        MARTIN             MN   COCORAHS

            THUNDER SNOW

0845 PM     SNOW             MADELIA                 44.05N 94.42W
12/31/2011  M0.6 INCH        WATONWAN           MN   TRAINED SPOTTER

&&

JVM

Nearby

Winter Weather Advisories in Minnesota, 2012Winter Weather Advisories in Wisconsin, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.